Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 71, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 5, 2008, 5:34 AM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2008, 5:34 AM CDT (10:34 UTC)
- Expired
- Apr 5, 2008, 6:30 AM CDT
- In force
- 56 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Lafourche Parish, LA, Terrebonne Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:57 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 5, 3:57 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 AM CDT SAT APR 5 2008
.DISCUSSION...
EARLY THIS MORNING THERE WAS A SURFACE LOW PRESSURE CENTER OVER
SOUTHEAST LOUISIANA ALONG A FRONTAL BOUNDARY STRETCHING FROM
SOUTHERN ALABAMA INTO THE COASTAL WATERS OFF SOUTHWESTERN
LOUISIANA. THE FRONTAL SYSTEM HAD SLOWED IN ITS
PROGRESSION...LEADING TO TRAINING OF SHOWERS/THUNDERSTORMS FROM
THE NEW ORLEANS AREA THROUGH COASTAL MISSISSIPPI. THE UPPER-LEVEL
TROUGH STRETCHED FROM THE EASTERN GREAT LAKES INTO TEXAS. AS THE
UPPER LEVEL TROUGH BEGINS TO PULL NORTHEASTWARD TODAY...THE
SURFACE LOW WILL PULL INTO THE CAROLINAS. IN ADDITION...A SHORT
WAVE WILL PUSH INTO THE MISSISSIPPI COASTAL WATERS...ENHANCING
THUNDERSTORM ACTIVITY IN THAT AREA THROUGH THE MORNING HOURS.
ANOTHER 2-3 INCHES OF RAINFALL IS POSSIBLE ACROSS COASTAL
MISSISSIPPI AND EASTERN PORTIONS OF THE NEW ORLEANS/ST BERNARD
PARISH AREA BEFORE THE EVENT IS OVER. ANY ADDITIONAL RAINFALL WILL
EXACERBATE THE FLOODING POTENTIAL ESPECIALLY AROUND HANCOCK AND
HARRISON COUNTIES IN MISSISSIPPI. THE BILOXI RIVER NEAR LYMAN HAS
ALREADY BEEN FORECAST TO GO INTO FLOOD LATER TODAY.
THE FRONT IS EXPECTED TO STALL OUTSIDE THE LOUISIANA/MISSISSIPPI
COASTAL WATERS. OCCASIONAL DISTURBANCES MY MOVE ALONG THIS
BOUNDARY AND BRING SHOWERS/THUNDERSTORMS MAINLY TO OUR OUTER
COASTAL WATERS THROUGH MONDAY.
THE NEXT SIGNIFICANT SYSTEM FOR OUR AREA LOOKS TO BE LATER IN THE
WEEK AS A DEEP TROUGH PUSHES INTO THE PLAINS STATES AND A SURFACE
LOW PUSHES INTO THE UPPER MISSISSIPPI VALLEY. THE ASSOCIATED COLD
FRONT IS EXPECTED TO PUSH INTO OUR AREA ON FRIDAY/FRIDAY NIGHT.
.AVIATION...
OCCASIONAL LIFR CONDITIONS IN THUNDERSTORM ACTIVITY ARE POSSIBLE
EARLY THIS MORNING AT MSY AND GPT. CONDITIONS AT ALL TERMINALS
SHOULD BE MVFR OR BETTER LATER THIS MORNING. CLEARING IS EXPECTED
BY THIS EVENING.
.MARINE...
AS A DISTURBANCE PUSHES ACROSS THE COASTAL WATERS THIS
MORNING...WINDS MAY REACH SMALL CRAFT ADVISORY CRITERIA MAINLY
OVER THE OUTER WATERS EAST OF THE MISSISSIPPI RIVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 53 80 55 / 20 0 10 0
BTR 71 55 80 57 / 20 0 10 0
MSY 72 61 79 62 / 40 10 10 10
GPT 73 56 77 58 / 50 10 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 1 PM CDT THIS
AFTERNOON FOR GMZ575.
MS...NONE.
GM...&&
25Hazardous weather outlook, Apr 5, 4:35 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 435 AM CDT SAT APR 5 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-051700- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 435 AM CDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EXTREME SOUTHEAST LOUISIANA THROUGH COASTAL MISSISSIPPI EARLY THIS MORNING. A FEW STORMS MAY BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF RAIN. LOCALIZED FLOODING MAY OCCUR IN PORTIONS OF COASTAL MISSISSIPPI. RIVER FLOODING... MINOR FLOODING OF THE BILOXI RIVER NEAR LYMAN IS FORECAST WITH THE CREST THIS EVENING. THE MISSISSIPPI RIVER AT BATON ROUGE HAS BEEN UPGRADED TO A MAJOR FLOOD CREST OF 41.0 FEET FOR APRIL 16TH. MODERATE FLOODING IS ALSO EXPECTED ALONG THE MISSISSIPPI RIVER AT RED RIVER LANDING AND ON THE ATCHAFALAYA RIVER AT MORGAN CITY. MINOR FLOODING IS EXPECTED ALONG THE MISSISSIPPI RIVER AT DONALDSONVILLE AND RESERVE WITHIN THE NEXT FIVE TO SEVEN DAYS. THE MISSISSIPPI RIVER AT NEW ORLEANS NOW HAS A FORECAST CREST AT 17.0 FEET...RIGHT AT FLOOD STAGE FOR APRIL 16TH. THE RIVER LEVEES PROTECT THE CITY TO A STAGE OF 20 FEET. MARINE... WINDS WILL RISE TO NEAR 20 KNOTS IN THE OUTER MISSISSIPPI COASTAL WATERS LATER THIS MORNING CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING WILL BE A SIGNIFICANT HAZARD ON THE MISSISSIPPI AND ATCHAFALAYA RIVER SYSTEMS THROUGH THE NEXT SEVEN DAYS AND BEYOND. OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED.
In the hours before
Special weather statement, Apr 5, 1:41 AM CDT, 3 hours 53 minutes before
LAZ046-049-056-057-050745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 141 AM CDT SAT APR 5 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO THE AREA... AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG WINDS UP TO 45 MPH AND PEA SIZED HAIL NEAR NAPOLEONVILLE...OR ABOUT 6 MILES NORTHWEST OF PIERRE PART...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... GEISMER AND DONALDSONVILLE AT 200 AM. GONZALES AND SORRENTO AT 215 AM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 17
Local storm report, Apr 5, 3:06 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 AM CDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL DES ALLEMANDS 29.83N 90.43W
04/05/2008 E1.00 INCH ST. CHARLES LA LAW ENFORCEMENT
SHERIFFS DEPUTY REPORTED QUARTER-SIZED HAIL
&&
25The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:35 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 24 min |
| Apr 5, 3:08 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Charles | 67 min |
| Apr 5, 3:23 AM CDT | Special Marine Warning | LIX | 97 min | |
| Apr 5, 3:37 AM CDT | Severe Thunderstorm Warning | LIX | Saint Bernard | 38 min |
| Apr 5, 6:52 AM CDT | Special Marine Warning | LIX | 83 min | |
| Apr 5, 6:59 AM CDT | Special Marine Warning | LIX | 91 min | |
| Apr 5, 7:49 AM CDT | Special Marine Warning | LIX | 86 min | |
| Apr 5, 8:57 AM CDT | Special Marine Warning | LIX | 93 min | |
| Apr 5, 9:01 AM CDT | Special Marine Warning | LIX | 89 min | |
| Apr 4, 8:11 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 39 min |
| Apr 5, 2:18 AM CDT | Flash Flood Warning | LIX | Hancock, Harrison | 6 hr |
| Apr 5, 2:47 AM CDT | River Flood Warning | LIX | Harrison | 52 hr |
| Apr 5, 5:02 AM CDT | Flash Flood Warning | LIX | Jackson | 4 hr |
| Apr 5, 7:18 AM CDT | River Flood Warning | LIX | Harrison | 34 hr |
| Apr 5, 7:18 AM CDT | River Flood Warning | LIX | Harrison | 27 hr |
| Apr 5, 12:16 PM CDT | River Flood Warning | LIX | Harrison | 9 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.